It’s always important to be aware of the potential side effects of any medication you are prescribed. One side effect that is particularly rare but can occur when taking a number of medications is hair loss.
Hair loss can be traumatic and cause many people to stop taking medication. However, medications that cause hair loss are often critically important to a person’s health.
Here, we’ll discuss six medications, in particular, that can lead to hair loss. However, you should NOT stop or change your medication regimen without first talking with a qualified healthcare professional.
Medications That Can Cause Hair Loss
There are many medications that can cause hair loss. However, in most cases, hair loss is a possible but rare side effect. So, just because you take one of these medications does not mean you will experience hair loss. In the case that hair loss does occur due to medication use, it is usually temporary and reversible.
*If you think your medication may be causing hair loss, talk to your doctor before making any changes. Abruptly stopping some medications can put you at risk of serious health problems. Alternatively, your doctor may be able to recommend a medication with fewer side effects or a treatment to help prevent hair loss.
Here are six types of medications that can cause hair loss:
Antidepressant medications have been associated with hair loss in rare cases. These include bupropion, selective serotonin reuptake inhibitors (SSRIs), such as sertraline (Zoloft) and fluoxetine (Prozac), and selective norepinephrine reuptake inhibitors (SNRIs).
According to a large cohort study, bupropion had the greatest risk of hair loss compared with SSRIs and SNRIs. Hair loss from antidepressants may not start until a few months or even a year after starting to take the medication. If you do experience hair loss, it’s critical to continue your medication until discussing alternatives or treatment for hair loss with your doctor.
Beta-blockers, a class of drugs commonly prescribed to treat high blood pressure, may cause hair loss. Albeit rare, people taking propranolol or metoprolol have reported hair loss, which was reversed after ceasing the medication.
Generally, hair loss from using beta-blockers will depend on the dosage and individual predisposition to hair loss.
3. Blood Thinners
Anticoagulants, commonly referred to as blood thinners, are medications that help prevent blood clots. Many of these medications have been known to induce hair loss, including enoxaparin, dalteparin, tinzaparin, heparin, and warfarin.
However, the risk of not taking these medications is severe, so discuss any side effects with your doctor before stopping use.
Although hair loss is an occasional side effect of antiepileptic drugs, it is not common in all anticonvulsants. For instance, as of 2008, only one case of alopecia was reported due to gabapentin use.
5. Cancer Treatments
Chemotherapy drugs and radiation therapy to treat cancer often result in hair loss.
While not everyone will lose their hair, the incidence of hair loss is estimated to be 65%, most commonly with chemotherapy medications cyclophosphamide, nitrosoureas, and doxorubicin. When hair loss does occur, hair will often start to grow back in 2 to 3 months after completing treatment.
6. Thyroid Medications
The medications used to treat thyroid disorders, such as overactive thyroid (hyperthyroidism) and underactive thyroid (hypothyroidism), can cause hair changes, including hair thinning and hair loss. This includes levothyroxine for hypothyroidism and methimazole for hyperthyroidism.
Typically, hair loss due to thyroid medications is a result of dosage. So, if you experience hair loss while taking one of these medications, talk to your doctor about adjusting your dose, or alternative therapies.
Additionally, taking lithium, which is prescribed for bipolar disorder, can lead to hyperthyroidism or hypothyroidism and, thus, result in hair loss.
How Much Hair Loss is Normal
Everyone loses small amounts of hair, about a hundred strands each day, most of which, grow back, and as people age, they tend to lose more hair. This is normal hair loss.
More than normal hair loss can occur from medication, as well as other causes, such as stress, poor nutrition, and genetics. The amount of hair loss in this sense depends on a number of factors including the type of treatment. For example, people who undergo chemotherapy, for instance, will likely lose all of their hair within a few weeks of starting treatment. Other medications, however, may only cause hair thinning or patchiness.
If you experience unexpected hair loss, address your concerns with your doctor and discuss potential therapies to encourage hair regrowth.
How To Reverse Hair Loss from Medication
Hair loss from medication is often reversible. Typically, hair loss will stop, and hair will grow back after discontinuing the medication. However, this isn’t always feasible. For instance, not taking critically important drugs can result in other, more serious, side effects.
In this case, your doctor may be able to recommend an alternative medication or a hair growth treatment to minimize hair loss and support hair regrowth.